Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 7, 2018, 1:21 PM CDT for Pike County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2018, 1:21 PM CDT (18:21 UTC)
- Expired
- Jul 7, 2018, 1:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County Pike County, AL
The radar
The Ft Rucker radar (KEOX), 36 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938 WWUS84 KBMX 071821 SPSBMX Special Weather Statement National Weather Service Birmingham AL 121 PM CDT SAT JUL 7 2018 ALZ049-050-071845- Pike AL-Barbour AL- 121 PM CDT SAT JUL 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE AND SOUTHWESTERN BARBOUR COUNTIES UNTIL 145 PM CDT... At 120 PM CDT, Doppler radar was tracking a strong thunderstorm over Doster, or near Clio, moving west at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brundidge, Clio, Doster, Tennille, Hamilton Crossroads and Tarentum. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3174 8585 3167 8554 3162 8557 3162 8590 TIME...MOT...LOC 1820Z 103DEG 12KT 3163 8568 $$ 05
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:17 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 7, 1:17 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 117 PM CDT Sat Jul 7 2018 .UPDATE... Aviation and Short Term Afternoon Update. && .SHORT TERM... Showers with a few thunderstorms have developed across portions of our eastern counties with heavier activity south and southeast of our county warning area (CWA). Surface analyses show a weal cold front from central Mississippi that extends northeast into northern Georgia while a stationary boundary resides just south of our CWA and is acting as a focus for heavier convection across that area. A remnant MCV was identified over west-central Alabama on visible satellite this morning and it is slowly migrating west. This feature may help enhance convection later this afternoon to our west. Expect shower and thunderstorm activity to gradually expand and move west through the afternoon. Have updated grids with higher PoPs east then expanding west through early evening. The BMX 12Z sounding contained a bit more moisture compared to yesterday so the wet microburst risk today is low but greater wet microburst potential will exist across our southern counties with model data indicating slightly more dry air aloft. The modified sounding contains around 3,000 J/kg of surface-based convective available potential energy (CAPE) so we can not rule out a few strong thunderstorms due to robust potential updraft strength. The combination of precipitable water (PWAT) values near 1.80 inches, greater than yesterday, along with relatively slow storm motions will again pose a risk of localized flooding where locations experience multiple rounds of convection or where convection backbuilds to the east upwind of the mean flow aloft. This risk will be especially impactful in urbanized and low-lying poor drainage areas. After sunset the instability will begin to wane in the lower levels and convection is expected to gradually decrease in coverage and intensity overnight while cloud cover will be slow to erode over the area through the remainder of the evening. 05 .LONG TERM... Sunday through Friday. With still no sign of a suppressive upper-level ridge taking hold across the Deep South, the convectively-active weather pattern should continue for several more days. A weak low-level convergence zone may persist on Sunday across the forecast area as surface high pressure noses southwestward on the eastern side of the Southern Appalachians, while a very weak warm front moves northward from near the Gulf Coast. Showers and storms could become numerous once again due to the residual convergence zone and perhaps the northward advancement of thunderstorms generated along the sea-breeze in the Florida Panhandle as deep-layer flow turns more southerly. For Monday the remnant convergence zone should be quite diffuse, but a zone of high PWAT values from NW to SE across the CWA should lead to higher than normal rain chances. This axis of enhanced moisture may pivot to a north-south orientation on Tuesday, and some slightly drier air could circulate around an upper-level ridge and affect East Alabama. Forecast POPs currently range from 40 to 60 percent from East to West on Tuesday. For Wednesday through Friday, mid to upper-level flow is forecast to become north to northeasterly around the eastern side of a ridge. This could allow some drier air to affect at least the northwestern part of the forecast area, and higher rain chances (30-50 percent) may be focused along and south of Interstate 20. 87/Grantham && .AVIATION... 18Z TAF Discussion. Mainly diurnally driven showers and thunderstorms are just initiating at 18z. There were several boundaries across Central Alabama acting as foci for development. Due to the lower clouds this morning, this development was delayed somewhat and have started the terminals with VCSH. After 20-21z, added VCTS and TEMPO TS for all sites through 00-01z. There may be some lingering activity after this point in time, but decided not to mention anything at this time due to chances lowering. Boundary layer winds remain east to southeast overnight. There may be some variability early due to a few fronts and outflows around. The low level moisture remains high and chances are good that most locations receive measurable rain today. Therefore, more low clouds and patchy fog are possible late tonight. Added some IFR ceilings near daybreak. With moisture values very high today, some torrential rain is possible along with gusty winds around 30 mph in the stronger storms. Winds will be easterly at most spots at 6-8kts, lighter overnight. 75 && .FIRE WEATHER... Enhanced rain chances are expected through Tuesday as a weak front stalls across the region. Localized fog will be possible each morning where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 87 70 88 70 / 60 40 30 40 10 Anniston 70 86 70 87 70 / 70 50 30 40 10 Birmingham 71 87 72 89 72 / 60 60 40 40 10 Tuscaloosa 73 89 73 91 74 / 60 60 40 40 10 Calera 70 87 71 88 71 / 60 60 40 40 10 Auburn 70 84 71 86 71 / 70 60 40 40 10 Montgomery 72 89 73 90 73 / 70 60 40 40 10 Troy 71 88 72 89 72 / 70 70 40 40 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 7, 5:03 AM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 503 AM CDT Sat Jul 7 2018 ALZ011>015-017>050-081315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 503 AM CDT Sat Jul 7 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 7, 1:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 121 PM CDT SAT JUL 7 2018 ALZ049-050-071845- Pike AL-Barbour AL- 121 PM CDT SAT JUL 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE AND SOUTHWESTERN BARBOUR COUNTIES UNTIL 145 PM CDT... At 120 PM CDT, Doppler radar was tracking a strong thunderstorm over Doster, or near Clio, moving west at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brundidge, Clio, Doster, Tennille, Hamilton Crossroads and Tarentum. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3174 8585 3167 8554 3162 8557 3162 8590 TIME...MOT...LOC 1820Z 103DEG 12KT 3163 8568 05
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:42 PM CDT | Special Weather Statement | BMX | Chambers | 33 min |
| Jul 6, 7:59 PM CDT | Areal Flood Warning | BMX | Tuscaloosa | 2 hr |
| Jul 7, 1:45 PM CDT | Special Weather Statement | BMX | Coosa | 30 min |
| Jul 7, 1:48 PM CDT | Special Weather Statement | BMX | Pike | 27 min |
| Jul 7, 3:50 PM CDT | Special Weather Statement | BMX | Barbour | 25 min |
| Jul 7, 4:03 PM CDT | Special Weather Statement | BMX | Marengo | 27 min |
| Jul 7, 4:04 PM CDT | Special Weather Statement | BMX | Bullock | 26 min |
| Jul 7, 4:12 PM CDT | Special Weather Statement | BMX | Talladega | 48 min |
| Jul 7, 4:19 PM CDT | Special Weather Statement | BMX | Macon | 26 min |
| Jul 7, 4:27 PM CDT | Special Weather Statement | BMX | Marengo | 33 min |
| Jul 7, 4:44 PM CDT | Special Weather Statement | BMX | Lowndes | 31 min |
| Jul 7, 4:46 PM CDT | Special Weather Statement | BMX | Macon | 29 min |
| Jul 7, 4:57 PM CDT | Special Weather Statement | BMX | Marengo | 33 min |
| Jul 7, 5:05 PM CDT | Special Weather Statement | BMX | Cherokee | 25 min |
| Jul 7, 5:09 PM CDT | Special Weather Statement | BMX | Dallas | 36 min |
| Jul 7, 5:27 PM CDT | Special Weather Statement | BMX | Cherokee | 33 min |
| Jul 7, 5:34 PM CDT | Areal Flood Advisory | BMX | Dallas | 116 min |
| Jul 7, 5:39 PM CDT | Special Weather Statement | BMX | Russell | 36 min |
| Jul 7, 5:41 PM CDT | Special Weather Statement | BMX | Dallas | 34 min |
| Jul 7, 5:53 PM CDT | Areal Flood Advisory | BMX | Macon, Montgomery | 2 hr |
| Jul 7, 6:31 PM CDT | Special Weather Statement | BMX | Greene | 29 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.